Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 362, NWS Midland/Odessa, TX

October 9, 1997Ector County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 9, 1997, 5:55 PM CDT for Ector County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 9, 1997, 5:55 PM CDT (22:55 UTC)
Expired
Oct 9, 1997, 6:45 PM CDT
In force
50 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 34 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1112 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 092255 RRA
SVRMAF
TXC135-092345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
555 PM CDT THU OCT 9 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 645 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN TEXAS

   ...EASTERN ECTOR COUNTY
 
AT 554 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR IN THE VICINITY OF ODESSA MOVING NORTHWEST AT 10 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE GARDENDALE.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.


EARLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 2:58 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Oct 9, 2:58 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
258 PM CDT THU OCT 9 1997

LATEST SATELLITE ANALYSIS INDICATES FRONT VERY SLOWLY PUSHING INTO
THE NORTHERN PB. NORTH OF THIS FRONT...DEWPOINTS ARE SHOWING SIGNS
OF A DRYING TREND. LOW CEILINGS STILL LINGERING NEAR KHOB WITH SOME
TCU DEVELOPING ACROSS CENTRAL PB. SURFACE WINDS ARE MOSTLY EASTERLY
ACROSS THE CENTRAL AND EASTERN FA. LATEST KMAF WSR-88D DATA ALSO
PLACES FRONT JUST NORTH OF KMAF.

APPEARS THE BEST MODEL IS THE NGM. FRONT WILL CONTINUE TO LINGER
NORTH OF KMAF WITH BEST MOISTURE CONVERGENCE ALONG AND SLIGHTLY SOUTH
OF THIS LINE. WITH SOUTHEASTERLY FLOW RETURNING ONCE AGAIN
TOMORROW...BELIEVE LOW CEILINGS WILL ONCE AGAIN BE THE FORECAST
CHALLENGE FOR TOMORROW. GUIDANCE POPS LOOK ON TRACK FOR FIRST TWO
PERIODS.

AS FOR TEMPERATURES...BELIEVE GUIDANCE TOO LOW FOR PB. HAVE INCREASED
OVERNIGHT LOWS FOR CENTRAL PB TO PERSISTENCE AND UP A CATEGORY FOR
HIGHS TOMORROW. ELSEWHERE...WITH SOME COLD AIR FILTERING THROUGH THE
PASS AT KCNM...BELIEVE GUIDANCE SLIGHTLY HIGH THERE. OTHERWISE...
PERSISTENCE LOOKS GOOD FOR TEMPERATURES.

THANKS TO KLBB FOR COORDINATION

MAF 65/77 30/50
CNM 57/78 10/20
MRF 48/78 20/20
P07 75/85 30/40

HUBER/GRIFFIN

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.